Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS Bismarck, ND

July 20, 2001Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2001, 12:29 AM CDT for Stutsman County, North Dakota. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 20, 2001, 12:29 AM CDT (05:29 UTC)
Expired
Jul 20, 2001, 1:30 AM CDT
In force
61 min
Issued by
NWS Bismarck, ND
Area
Whole counties

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 138 km from the middle of the area, began a volume at 05:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 1:10 AM CDTHail 1(Jms)Jamestown Muni, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 19, 11:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 5.5 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2001-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2001-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2229 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
1611 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 200531
SVRBIS

NDC083-093-103-200630-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1229 AM CDT FRI JUL 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA
  THIS INCLUDES THE CITY OF JAMESTOWN

* UNTIL 130 AM CDT

* AT 1229 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 102 MILES WEST OF JAMESTOWN TO 41
  MILES SOUTH OF JAMESTOWN...OR FROM 45 MILES NORTH OF BISMARCK TO 41
  MILES SOUTH OF JAMESTOWN...MOVING NORTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JAMESTOWN AT 125 AM CDT

HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT FRIDAY
MORNING FOR NORTH DAKOTA.

RSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:15 PM CDT, 9 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 3:15 PM CDT, 9 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT THU JUL 19 2001

THE SURFACE LOW HAS REDEVELOPED OVER THE WESTERN DAKOTAS AND EASTERN
MONTANA OVER THE PAST 24 HOURS AND DEWPOINTS ACROSS WESTERN AND
CENTRAL NORTH DAKOTA REMAIN HIGH...IN THE 60S. A SHORT WAVE MOVING
ACROSS EASTERN MONTANA HAS AIDED IN THE DEVELOPMENT OF THUNDERSTORMS
FROM WILLISTON TO RAPID CITY WITH MOVEMENT GENERALLY TO THE
NORTHEAST.  LOOKS LIKE ANOTHER NIGHT OF SEVERE THUNDERSTORMS.
WITH THE UPPER LEVEL TROUGH REMAINING OVER THE ROCKIES INTO THE
WEEKEND...DON'T SEE AND END TO THE CONVECTIVE WEATHER UNTIL MONDAY.
AT THAT TIME AN UPPER LEVEL LOW WILL HAVE DROPPED INTO THE HUDSON
BAY REGION DAMPENING THE RIDGE OVER THE CENTRAL PLAINS AND PUSHING A
SURFACE HIGH OVER SOUTHERN MANITOBA.  THAT WILL DROP THE DEWPOINTS
INTO THE 40S AND 50S ACROSS ND ENDING THE POTENTIAL FOR STRONG
CONVECTION.  WILL KEEP THE FORECAST PERIOD 3FROM MONDAY TO THURSDAY
DRY...AS THE POTENTIAL FOR PRECIP WILL BE AROUND CLIMATOLOGY. TEMPS
WILL BE SEASONAL.

.BIS...NONE.
TSW

In the hours before

Local storm report, Jul 19, 11:18 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1118 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1113 PM    LINTON                    ND   60 MPH TSTM GUST

07/19/01   EMMONS                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          NUMEROUS TREE BRANCHES

                                          DOWN.
Special weather statement, Jul 19, 11:33 PM CDT, 56 minutes before
NDZ017-200530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1133 PM CDT (1033 PM MDT) THU JUL 19 2001

STRONG THUNDERSTORMS DEVELOPING OVER CENTRAL AND SOUTHERN MCKENZIE
COUNTY WILL MOVE EAST-NORTHEAST THROUGH 1230 PM CDT (1130 PM MDT).
THESE STORMS WILL PASS THROUGH THEODORE ROOSEVELT NATIONAL PARK
(NORTH UNIT) AND GRASSY BUTTE...THEN REMAIN OVER RURAL AREAS
THROUGH 1130 PM MDT. EXPECT VERY HEAVY RAIN... WIND GUSTS TO) 50 MPH
AND DEADLY LIGHTNING WITH THESE STORMS.

MR
Local storm report, Jul 19, 11:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1135 PM CDT THU JUL 19 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1132 PM    (BIS)BISMARCK MUNI ARPT   ND   76 MPH TSTM GUST

07/19/01   BURLEIGH                       TREES DOWN IN TOWN.

                                          POWER OUT ACROSS MUCH

                                          OF CITY.
Local storm report, Jul 20, 12:05 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1205 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1155 PM    LOSTWOOD                  ND   .75 INCH HAIL

07/19/01   MOUNTRAIL                      SPOTTER REPORT,

                                          VISIBILITIES LESS THAN

                                          1/8 MILE. REPORTED BY

                                          STORM SPOTTER.
Local storm report, Jul 20, 12:11 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1210 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1205 AM    STEELE                    ND   60 MPH TSTM GUST

07/20/01   KIDDER                         REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

                                          VERY HEAVY RAIN AND PEA

                                          SIZE HAIL.
Local storm report, Jul 20, 12:26 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

1226 PM CDT FRI JUL 20 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

1225 AM    8 S STANLEY               ND   .75 INCH HAIL

07/20/01   MOUNTRAIL                      VERY HEAVY RAIN.

                                          REPORTED BY LAW

                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 8:59 PM CDTSevere Thunderstorm WarningBISAdams61 min
Jul 19, 9:08 PM CDTTornado WarningBISGolden Valley67 min
Jul 19, 10:00 PM CDTSevere Thunderstorm WarningBISGrant, Sioux60 min
Jul 19, 10:04 PM CDTSevere Thunderstorm WarningBISWilliams56 min
Jul 19, 10:16 PM CDTSevere Thunderstorm WarningBISMorton44 min
Jul 19, 10:23 PM CDTSevere Thunderstorm WarningBISWilliams57 min
Jul 19, 10:40 PM CDTSevere Thunderstorm WarningBISEmmons65 min
Jul 19, 10:41 PM CDTTornado WarningBISGrant, Morton34 min
Jul 19, 10:55 PM CDTSevere Thunderstorm WarningBISDunn65 min
Jul 19, 10:59 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver61 min
Jul 19, 11:02 PM CDTSevere Thunderstorm WarningBISBurke, Mountrail58 min
Jul 19, 11:26 PM CDTSevere Thunderstorm WarningBISKidder, Logan64 min
Jul 19, 11:42 PM CDTSevere Thunderstorm WarningBISMcKenzie58 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISBurleigh, McLean46 min
Jul 19, 11:44 PM CDTSevere Thunderstorm WarningBISKidder46 min
Jul 20, 12:00 AM CDTSevere Thunderstorm WarningBISMountrail60 min
Jul 20, 12:29 AM CDTSevere Thunderstorm WarningBISSheridan, Wells61 min
Jul 20, 12:40 AM CDTSevere Thunderstorm WarningBISBurke65 min
Jul 20, 12:50 AM CDTSevere Thunderstorm WarningBISWard55 min
Jul 20, 12:51 AM CDTSevere Thunderstorm WarningBISFoster39 min
Jul 20, 1:01 AM CDTSevere Thunderstorm WarningBISMcHenry44 min
Jul 20, 1:29 AM CDTSevere Thunderstorm WarningBISBottineau, McHenry61 min
Jul 20, 2:32 AM CDTSevere Thunderstorm WarningBISPierce, Rolette58 min
Jul 20, 3:06 PM CDTSevere Thunderstorm WarningBISDivide59 min
Jul 20, 4:10 PM CDTSevere Thunderstorm WarningBISDivide60 min
Jul 20, 4:35 PM CDTSevere Thunderstorm WarningBISBurke55 min
Jul 20, 4:55 PM CDTTornado WarningBISBurke35 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.